Puerto Rico, 2019

Flooding in Puerto Rico, August 17, 2019

August 17, 2019 · NWS SJU · 2 events in 1 county or zone

The combination of a deep-layered trough and sufficient low-level moisture combined with strong daytime heating and sea breeze convergence to generate heavy showers and thunderstorms across portions of the area. The heaviest rainfall activity occurred along the San Juan metro area as well as across portions of interior and western Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of a deep-layered trough and sufficient low-level moisture combined with strong daytime heating and sea breeze convergence to generate heavy showers and thunderstorms across portions of the area. The heaviest rainfall activity occurred along the San Juan metro area as well as across portions of interior and western Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 17, 1:58 PM AST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 17, 1:58 PM AST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
158 PM AST Sat Aug 17 2019

.SYNOPSIS...
An induced surface trough is producing showers and thunderstorms
across the local islands. This activity will spread across the
western interior and western sections of Puerto Rico through this
evening. A tropical wave will bring showers and thunderstorms
Sunday through Tuesday.

&&

.SHORT TERM...Tonight through Monday...

An upper-level trough is inducing a surface trough across the
islands today. This trough will continue to produce periods of
showers and thunderstorms through this evening. Urban and small
stream flooding, frequent lightning and brief gusty winds are
possible with this activity.

Activity should diminish overnight, as a relative drier air mass
ahead of a tropical wave moves from the east across the
archipelago of the U.S. Virgin Islands and Puerto Rico. However,
the proximity of an upper-level trough will keep alive the
potential for shower and thunderstorm formation across the local
waters and the windward sections overnight and Sunday morning.

The leading edge of a tropical wave is expected to increase the
potential for shower and thunderstorm formation by Sunday
afternoon. The available moisture combined with local effects and
the diurnal heating will aid in another round of heavy showers
and thunderstorms over the west sections of the islands and
between the USVI and eastern PR waters.

At this time, a wet and unstable weather pattern is likely
through the short term period. It is important to mention that
GOES-16 detected a Dry air mass with Saharan dust surrounding the
aforementioned tropical wave, which could weakens this feature.
Total rainfall accumulations should range between 2 and 4 inches
with locally higher amounts.

.LONG TERM...Tuesday through Saturday...
High pressure at upper levels will have nosed in from the east
northeast over the local area by Tuesday. Although lower pressure
will be southeast high pressure will hold to the north through the
end of the period and be the dominant influence over the weather.

Behind the tropical wave that moved through late Sunday and Monday
a band of moisture will flow over the area in east southeast flow
until a 700 mb ridge passes on Tuesday afternoon (20/18Z). Then
flow will switch to east northeast at 700 mb and bring some of the
moisture back over the area. This will allow good convection over
Puerto Rico during the afternoon and evening. This flow will also
be weakly reflected in the surface flow so as to keep temperatures
on the north coast more moderate and generally no higher than the
lower 90s a few miles inland. Conditions on Wednesday and
Thursday become more stable and moisture will fall below 2 inches
of precipitable water on Tuesday night with only minor peaks on
Wednesday night and Thursday evening to bring enhancement to
shower activity. Thunderstorms should be limited, if any, to the
afternoon in western Puerto Rico Wednesday. Although moisture
will continue low Wednesday through Friday, some disturbances will
trigger scattered showers Thursday afternoon and Friday night
into Saturday.

&&

.AVIATION...
Mainly VFR conditions expected across TIST/TISX/TNCM/TKPK/TJPS.
TEMPO MVFR to brief IFR conditions are possible across TJMZ/TJBQ,
with brief MVFR conditions possible across TJSJ. It'll be breezy
during thunderstorm activity as well. In general, winds will be
out of the east at 10 to 20 knots.

&&

.MARINE...
A surface high pressure centered across the north central
Atlantic and a surface trough moving across the regional waters
will help to maintain moderate to fresh east to northeast winds
across the local waters. Seas will continue between 4 and 6 feet
across open waters and below 4 feet across protected areas.

Thunderstorm formation will continue across the coastal western
waters of Puerto Rico and the Mona Passage through this evening,
as well as across the surrounding waters of the U.S. Virgin
Islands and eastern PR. Brief gusty winds and torrential rainfall
are expected with this activity.

Small craft advisories are not expected through much of the
forecast cycle. Brief gusty winds, torrential rains and frequent
lightning will accompany thunderstorms generated by a passing
tropical wave Sunday night through Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  78  86 /  20  40  60  70
STT  80  88  78  88 /  40  50  70  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...ERG
LONG TERM....CAM
AVIATION...ERG
Hazardous weather outlook, Aug 17, 5:37 AM AST, 9 hours 23 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
524 AM AST sabado 17 de agosto de 2019

AMZ710>745-PRZ001>013-180930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
524 AM AST sabado 17 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de sectores del el
area metropolitana de san Juan, el interior y el oeste de Puerto
Rico. Estas tronadas podrian producir fuertes vientos.

.Inundaciones... Lluvia fuerte podria resultar en acumulacion de
lluvia en las carreteras y en riachuelos.

.Vientos...Vientos sostenidos en exceso de 20 mph (17
nudos) son posibles a traves de la mayoria de las aguas del Caribe y
Atlantico de Puerto Rico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas a lo largo de la costa norte central de Puerto Rico.

.Calor...Vientos del sureste resultaran en indices de calor por
encima de lo nrmal a lo largo de las areas bajas de la isla.

.Dia dos a siete...domingo a viernes

Se esperan aguaceros y tronadas a traves del interior y oeste de
Puerto Rico el domingo en la tarde. Esto podria resultar en
inundaciones urbanas y de riachuelos. Aguaceros mas amplios y
tronadas se esperan para el lunes con el paso de una onda tropical,
con posibilidad de inundaciones urbanas y de riachuelos a traves de
mas areas. Un riesgo moderado de corrientes marinas continuara a
traves de algunas de las playas locales durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-180930-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe-
524 AM AST sabado 17 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas de la costa este de Santa Cruz.

.Calor...Vientos del sureste resultaran en indices de calor por
encima de lo nrmal a lo largo de las areas bajas de la isla.

.Dia dos a siete...domingo a viernes

Se espera que una onda tropical brinde actividad de aguaceros y
tronadas entre el domingo en la tarde  y hasta lunes a traves de las
Islas Virgenes Americanas. Inundaciones urbanas son posibles con
esta actividad. Un riesgo moderado de corrientes marinas continuara
para algunas playas del este y sur Santa Cruz durante los proximos
dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 17, 12:45 PM AST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
1245 PM AST Sat Aug 17 2019

PRZ005>007-009-171730-
North Central-Central Interior-Western Interior-Ponce and Vicinity-
1245 PM AST Sat Aug 17 2019

...A STRONG THUNDERSTORM IS AFFECTING THE MUNICIPALITIES OF CENTRAL
PUERTO RICO...

At 1243 PM AST, a strong thunderstorm was located near Jayuya with
possible winds in excess of 30 mph. Conditions are favorable for
additional thunderstorm development through the afternoon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1834 6639 1809 6643 1809 6651 1817 6653
      1818 6660 1813 6676 1836 6676 1842 6649
TIME...MOT...LOC 1643Z 000DEG 0KT 1822 6654

ERG
Special weather statement, Aug 17, 12:52 PM AST, 2 hours 8 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1245 PM AST domingo 17 de agosto de 2019

PRZ005>007-009-171730-
Norte central- Central Interior- Oeste
Interior- Ponce y Vecindad-
1245 PM AST domingo 17 de agosto de 2019

...UNA TRONADA FUERTE ESTA AFECTANDO MUNICIPIOS DEL CENTRO DE PUERTO
RICO...

A las 1243 PM AST, una tronada fuerte estaba localizada cerca de
Jayuya con posbles vientos en exceso de 30 mph. Las condiciones son
favorables para el desarrollo de tronadas adicionales esta tarde.

Lluvia torrencial esta ocurriendo con esta tronada y pudiera causar
inundaciones localizadas. No conduza su vehiculo a traves de
carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

ERG/LIS
Special weather statement, Aug 17, 1:12 PM AST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Juan PR
112 PM AST Sat Aug 17 2019

PRZ005-007>011-171800-
Northwest-North Central-Mayaguez and Vicinity-Western
Interior-Southwest-Ponce and Vicinity-
112 PM AST Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT THE MUNICIPALITIES OF THE
INTERIOR AND WESTERN PUERTO RICO...

At 110 PM AST, a strong thunderstorm was located across western
Puerto Rico with winds in excess of 30 mph possible.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1834 6672 1808 6672 1808 6716 1818 6717
      1820 6715 1822 6716 1822 6717 1835 6718
TIME...MOT...LOC 1710Z 240DEG 0KT 1819 6694

ERG
Special weather statement, Aug 17, 1:19 PM AST, 1 hour 41 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
112 PM AST domingo 17 de agosto de 2019

PRZ005-007>011-171800-
Noroeste- Norte Central- Mayaguez y Vecindad- Oeste interior-
Suroeste- Ponce y vecindad-
112 PM AST domingo 17 de agosto de 2019

...UNA TRONADA FUERTE ESTA AFECTANDO MUNICIPIOS DEL INTERIOR Y OESTE
DE PUERTO RICO...

A las 110 PM AST, una tronada fuerte estaba localizada cerca de
Jayuya con posbles vientos en exceso de 30 mph.

Lluvia torrencial esta ocurriendo con esta tronada y pudiera causar
inundaciones localizadas. No conduza su vehiculo a traves de
carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

ERG/LIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, San Juan

When
August 17, 3:00 PM AST to 5:45 PM AST
Where
San Juan County, 2.53 mi ENE of San Juan to 2.5 mi ENE of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.397, -66.016

Road 65 de Infanteria in front of Cuartel de Antillas was closed due to flooding.

Flood, San Juan

When
August 17, 3:00 PM AST to 5:45 PM AST
Where
San Juan County, 5.34 mi NNW of San Juan to 5.3 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.454, -66.074

Avenida Baldorioty with Luisa Street was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2019Every state in 2019This day in weather historyWarnings in Puerto Rico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849626, 849627.